Hail, Lubbock
- When
- May 4, 11:13 PM CST
- Where
- Lubbock County, Posey
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.483, -101.700
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 4, 2:45 PM CST, 8 hours 28 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 345 PM CDT SAT MAY 4 2002 DRYLINE HAS MOVED LITTLE OVER THE ROLLING PLAINS THIS AFTERNOON JUST WEST OF A CHILDRESS TO JAYTON LINE. DEEPER MOISTURE APPEARS TO BE SURGING NORTHWEST ACROSS THE CONCHO VALLEY INTO THE EASTERN PERMIAN BASIN BASED ON CUMULUS FIELD. WARM FRONT CURRENTLY LIFTING NORTH THROUGH THE HILL COUNTRY/CONCHO VALLEY. CONVECTION WILL FORM SOUTH OF THE AREA THIS AFTERNOON WITH STORMS DEVELOPING NORTHWARD WITH TIME AS MOISTURE INCREASES. THETA-E ADVECTION WILL RAPILDLY INCREASE THIS EVENING OVER THE SOUTHERN ROLLING PLAINS INTO THE SOUTHEAST PART OF THE SOUTH PLAINS AS LOW LEVEL SOUTHEASTERLY FLOW INCREASES TO 30 TO 35 KNOTS. 85H THETA-E RIDGE AXIS WILL BE LOCATED OVER THE WESTERN SOUTH PLAINS BY 12Z SUNDAY. THREAT FOR SEVERE FOR TONIGHT WILL LIKELY BE LARGE HAIL AS STORMS WILL BE SLIGHTLY ELEVATED. CONDITIONAL THREAT FOR SEVERE WILL BE HIGHER ON SUNDAY. ETA MODEL STILL DEPICTS EITHER THE LIFTING WARM FRONT OR CONVECTIVE BOUNDARY LOCATED OVER THE NORTHEAST PART OF THE FORECAST AREA WHILE THE DRYLINE MOVES INTO THE WESTERN SOUTH PLAINS. STILL QUESTIONABLE WITH REGARDS OVERCOMING CIN WITH WARM MID LEVEL TEMPERATURES AND A LIKELY CIRRUS SHIELD WITH THE SUBTROPICAL JET. BUT MODELS STILL SHOW WEAKENING CIN AND INCREASING UPWARD VERTICAL MOTION ALONG THE DRYLINE AND NEAR THE BOUNDARY. MORE LIKELY TO SEE STORMS WHICH FIRE NEAR THE BOUNDARY TO HAVE A BETTER CHANCE FOR DEVELOPMENT OF LOW LEVEL MESOCYCLOGENESIS WITH LOWER LCL HEIGHTS AND BETTER 0-2 KM SHEAR. STORMS WILL LINGER THROUGH THE EVENING HOURS BEFORE DISSIPATING AROUND MIDNIGHT. FOR MONDAY...DRYLINE WILL BE LOCATED NORTHEST TO SOUTHWEST OVER THE EASTERN THIRD OF THE CWA. WILL CONTINUE TO MENTION A SLIGHT CHANCE OF AFTERNOON AND EVENING STORMS. IN THE EXTENDED...NO MAJOR CHANGES EXCEPT TO REMOVE POPS ON WEDNESDAY AS DRY AIR MOVES IN. FRONT MOVES IN ON THURSDAY WITH A RETURN CHANCE OF STORMS FRIDAY AND SATURDAY. FRIONA 59/86/55/88 2210 TULIA 62/86/57/91 2431 LUBBOCK 64/88/60/92 4331 BROWNFIELD 63/90/58/92 3210 CHILDRESS 67/85/65/95 3552 ASPERMONT 68/88/67/94 5343 .LUB...NONE TINSLEY
TXZ036>038-042>044-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 720 PM CDT SAT MAY 4 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... CROSBY...DICKENS...GARZA...KENT...KING AND STONEWALL THIS TORNADO WATCH INCLUDES THE CITIES OF... ASPERMONT...CROSBYTON...GUTHRIE...JAYTON...POST...SPUR A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Lubbock radar (KLBB), 22 km away, was scanning. The volume nearest the first event began at 05:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296351, 5296352.